From Bangalore, Karnataka, India:
My 21 year old brother, who has type 1 diabetes and is also autistic, is completely dependent on us for his medications an was on Actrapid (Regular) with Monotard (Lente) until about a month ago. Now, we've switched to Mixtard in the morning, Actrapid before dinner, and Insulatard (NPH) before bed.
From the time we started using this new regimen his blood sugar levels are constantly high (300-500 mg/dl [16.7-27.8 mmol/L]), even on fasting. To try and reduce his levels, we also give him Glycomet [metformin] whenever his sugars are high, before his meals and Actrapid when the sugars are high.
Should we increase the morning Mixtard or should we increase the evening Insulatard to combat the high fasting sugars? Also, how long does Insulatard's effect last?
Please give me some advice, we're really very worried about this situation because I know that constant high blood sugar levels can cause him to go into a coma.
I think that the first step you should discuss with his doctor is to increase the bedtime Insulatard until the fasting blood sugar drops below 120-140 mg/dl [6.7-7.8 mmol/L] and that you inject the bedtime dose of Insulatard in the buttocks only. I'd give Actrapid (or NovoRapid if available) in the arms and abdomen only at breakfast, lunch, and dinner. This regimen works much better with Lantus (insulin glargine) as basal insulin, but I don't know whether it's available yet in your country. If possible now or in the future, please ask your doctor to switch your brother to that insulin.
Original posting 19 May 2003
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:44
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.